Find out about the side effects of external radiotherapy for bile duct cancer (cholangiocarcinoma) and how to cope with them.
Side effects tend to start a week after the radiotherapy begins. They gradually get worse during the treatment and for a couple of weeks after the treatment ends. But they usually begin to improve after around 2 weeks or so.
These side effects vary from person to person. You may not have all of the effects mentioned.
Side effects can include:
You might feel tired during your treatment. It tends to get worse as the treatment goes on. You might also feel weak and lack energy. Rest when you need to.
Tiredness can carry on for some weeks after the treatment has ended but it usually improves gradually.
Various things can help you to reduce tiredness and cope with it, such as exercise. Some research has shown that taking gentle exercise can give you more energy. It's important to balance exercise with resting.
You might feel sick at times. You can have anti sickness medicines. Let your treatment team know if you still feel sick, as they can give you another type.
Your skin might go red or darker in the treatment area. You might also get slight redness or darkening on the other side of your body. This is where the radiotherapy beams leave the body.
The red or darker areas can feel sore. Your radiographers will give you creams to soothe your skin. The soreness usually goes away within 2 to 4 weeks of ending the treatment. But your skin might always be slightly darker in that area.
Radiotherapy to the tummy (abdomen) or pelvic area can cause diarrhoea. Taking a medicine to slow down your bowel or changing your diet can help to reduce diarrhoea. Your radiotherapy department staff or dietitian will give you information about this.
Drink plenty of fluids and let your doctor know if you have frequent diarrhoea.
Long term side effects
Most side effects gradually go away in the weeks or months after treatment. But some side effects can continue or might start some months or years later.
Side effects if you have chemotherapy with radiotherapy
Chemotherapy combined with radiotherapy can make some side effects worse. Combining these treatments is called chemoradiotherapy.